Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 2, 2009, 7:00 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 2, 2009, 8:59 PM CDT
- In force
- 119 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KBIS 030000 FFWBIS NDC029-085-030300- /O.NEW.KBIS.FF.W.0011.090703T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1000 PM CDT * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA...NEAR FORT YATES. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT YATES. THOSE IN FORT YATES SHOULD PREPARE FOR VERY HEAVY RAIN AND POSSIBLE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. && LAT...LON 4622 10045 4594 10043 4595 10076 4622 10077 $$ PJA
2 follow-up statements
765 WGUS73 KBIS 030042 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 742 PM CDT THU JUL 2 2009 NDC029-085-030300- /O.CON.KBIS.FF.W.0011.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMONS ND-SIOUX ND- 742 PM CDT THU JUL 2 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES UNTIL 1000 PM CDT... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA FROM 4 MILES SOUTH OF FORT YATES THROUGH THE SOUTH DAKOTA BORDER WITH RAINFALL RATES NEAR TWO INCHES PER HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO OCCUR. CONTINUED FLOODING IS POSSIBLE 3 MILES NORTH OF FORT YATES WHERE RADAR ESTIMATED THAT FOUR TO FIVE INCHES OF RAIN HAS FALLEN THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BISMARCK. && LAT...LON 4622 10045 4594 10043 4595 10076 4622 10077 $$ PJA
971 WGUS73 KBIS 030159 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 859 PM CDT THU JUL 2 2009 NDC029-085-030211- /O.CAN.KBIS.FF.W.0011.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMONS ND-SIOUX ND- 859 PM CDT THU JUL 2 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES IS CANCELLED... HEAVY RAINFALL HAS ENDED ACROSS SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTY. RADAR ESTIMATED THAT OVER 4 INCHES OF RAIN MAY HAVE FALLEN 4 MILES NORTH OF FORT YATES. OVERLAND FLOODING IS STILL POSSIBLE IN THIS AREA. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT...11 PM MDT THURSDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN BISMARCK. && LAT...LON 4622 10045 4594 10043 4595 10076 4622 10077 $$ PJA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:30 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 2, 2:30 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 2 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... CURRENTLY...SUBTROPICAL RIDGING PERSISTS OVER THE SOUTHERN PLAINS WHILE DEEP TROUGHING CONTINUES OVER THE EAST COAST. NEAR ZONAL FLOW HAS SET UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE OVER THE NORTHERN PLAINS...WHILE THUNDERSTORMS ARE PRESENT UPSTREAM IN SOUTHEASTERN AND CENTRAL MONTANA. AS THE FLOW ALOFT MOVES FROM NEAR ZONAL TONIGHT TO A MORE NORTHWESTERLY FLOW THIS WEEKEND...SEVERAL HARD-TO-DETECT WEAK SHORTWAVES WILL TRAVERSE ACROSS THE FORECAST AREA. THESE SHORTWAVES...IN CONJUNCTION WITH SUFFICIENT MOISTURE ALOFT...DAILY CAPES FROM 500-1500 J/KG...AND DECENT SHEAR PROFILES DUE TO LOCAL AREAS OF STRONG WINDS ALOFT...WILL PROVIDE AT LEAST A CHANCE OF THUNDERSTORMS EVERY DAY THROUGH THE SHORT TERM. THIS EVENING...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP IN MONTANA AND MOVE INTO MY SOUTHWESTERN COUNTIES. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH WHICH JUST SKIRTS THE EXTREME SOUTHWESTERN CORNER OF ND...WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. I EXPECT THAT SOME SEVERE CONDITIONS MAY MAKE IT INTO THE SOUTHWEST BY LATE AFTERNOON OR THIS EVENING. EXPECT SIMILAR SETUP FRIDAY AND PERHAPS SATURDAY...BUT WITH EXPECTED AREA OF STORMS SITUATED SLIGHTLY MORE NORTH AND EAST. WITH FLOW SHIFTING TO NORTHWESTERLY...WILL SEE TEMPERATURES TRENDING SLIGHTLY COOLER BUT STILL NEAR NORMAL THROUGH THE TERM. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... AT BEGINNING OF EXTENDED PERIOD NORTH DAKOTA IS UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE...BETWEEN THE HUDSON BAY LOW TO THE EAST AND A LOW/TROUGH OVER WESTERN NORTH AMERICA. THUS HAVE NO MENTION OF PRECIPITATION MONDAY/MONDAY NIGHT. BY TUESDAY THE WESTERN LOW/TROUGH EXPANDS ACROSS THE ROCKIES AND THE STATE IS UNDER SOUTHWESTERLY FLOW UPSTREAM OF THE LOW/TROUGH THROUGH THE REMAINDER OF THE LONG TERM PERIOD. THUS HAVE A MENTION OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO UPPER 80S AND LOWS 55 TO 65. && .AVIATION... HIGH PRESSURE OVER ALBERTA AND SASKATCHEWAN PUSHING INTO NORTHERN ND WITH SURFACE DEWPOINTS FALLING IN THE NORTH WITH NORTH/NORTHEAST WINDS BECOMING EASTERLY BY EVENING. SOUTHERN...ESPECIALLY SOUTHWESTERN ND...WILL BE INFLUENCED BY HIGHER SURFACE DEWPOINTS ASSOCIATED WITH DEVELOPING LOW PRESSURE FROM MONTANA TO NEBRASKA. EXPECTING THUNDERSTORM DEVELOPMENT IN MONTANA TO CONTINUE AND SPREAD INTO SOUTHWESTERN NORTH DAKOTA. FOCUS OF STORMS EXPECTED ALONG A FRONTAL BOUNDARY THAT EXTENDED FROM NEAR DEVILS LAKE/JAMESTOWN TO THE FAR SOUTHWEST CORNER OF ND AND INTO WRN SD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && BPN/JV
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 419 AM CDT THU JUL 2 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 2, 5:13 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE BURNSTAD 46.35N 99.59W
07/02/2009 M1.15 INCH LOGAN ND TRAINED SPOTTER
PEA SIZE HAIL AS WELL.
&&
PJALocal storm report, Jul 2, 5:14 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE BURNSTAD 46.35N 99.59W
07/02/2009 M1.15 INCH LOGAN ND TRAINED SPOTTER
PEA SIZE HAIL AS WELL. ARB REPORT.
&&
PJALocal storm report, Jul 2, 5:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 7 NE ASHLEY 46.11N 99.27W
07/02/2009 M1.11 INCH MCINTOSH ND PUBLIC
RAIN LASTED 30 MINUTES. ESTIMATED WINDS 40 MPH. SOME
SMALL BRANCHES DOWN.
&&
JVININGSpecial weather statement, Jul 2, 6:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 636 PM CDT THU JUL 2 2009 NDZ045-046-030030- EMMONS ND-SIOUX ND- 636 PM CDT THU JUL 2 2009 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SIOUX AND SOUTHERN EMMONS COUNTIES UNTIL 730 PM CDT... AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT YATES...OR 47 MILES SOUTH OF BISMARCK...MOVING SOUTH AT 5 TO 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT YATES... STRASBURG...WESTFIELD...HAGUE AND HULL. ANOTHER DEVELOPING THUNDERSTORM WAS LOCATED JUST SOUTH OF LINTON AND WAS ALSO MOVING SOUTH AT 5 TO 10 MPH. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BIRK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:05 PM CDT | Flash Flood Warning | BIS | Emmons | 3 hr |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.